South Dakota, 2014

Tornadoes and Flash Flooding in South Dakota, June 18 to 19, 2014

June 18 to 19, 2014 · NWS ABR · 45 events in 19 counties and zones

A surface low pressure area in southeast South Dakota with a warm front extending to the southeast pushed north and brought numerous severe thunderstorms to parts of central and northeast South Dakota. Large hail, damaging winds, flash flooding, along with several tornadoes occurred with these storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
45

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

A surface low pressure area in southeast South Dakota with a warm front extending to the southeast pushed north and brought numerous severe thunderstorms to parts of central and northeast South Dakota. Large hail, damaging winds, flash flooding, along with several tornadoes occurred with these storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jun 17, 11:34 PM CST, 3 hours 36 minutes earlier.

Area forecast discussion, Jun 17, 11:34 PM CST, 3 hours 36 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
1234 AM CDT WED JUN 18 2014

.UPDATE...
SEE BELOW FOR AN UPDATED AVIATION FORECAST DISCUSSION.

CUT BACK SIGNIFICANTLY ON POPS TONIGHT. ONGOING CONVECTION OVER
WESTERN SD AND EXTREME SOUTH-CENTRAL SD IS NOT EXPECTED TO PROGRESS
VERY FAR INTO THIS CWA TONIGHT. INDIVIDUAL CELLS ARE ALMOST
STATIONARY. STILL ANTICIPATING AN ACTIVE WEATHER DAY ON WEDNESDAY
THOUGH SO LEFT POPS ALONE BEYOND 15Z.

SEE UPDATED AVIATION DISCUSSION BELOW.

&&
.PREVIOUS DISCUSSION...
.SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT
LOW CLOUDS ACROSS THE CWA WERE SLOW TO BREAK OUT WITH SEVERAL AREAS
STILL CLOUDY ALONG THE SOUTHERN CWA. THIS HAS ALLOWED THE CAPPING
INVERSION TO ONLY WEAKEN SLOWLY ALONG WITH A SLOW INSTABILITY
BUILDUP. THUS...EXPECT THE CONVECTION OUT IN WESTERN SD TO MAKE
ITS WAY SLOWLY EAST INTO OUR WESTERN CWA LATE THIS EVENING AND
BECOME ELEVATED. WITH THE CAPPING EAST ALONG WITH THE WARM FRONT
WELL SOUTH TONIGHT...THESE STORMS WILL HAVE A HARD TIME MAKING FAR
EAST TONIGHT. THE BEST CHANCES OF STORMS FOR THE CWA WILL HAVE TO
WAIT UNTIL THE MAIN UPPER LEVEL TROUGH OUT WEST MAKES ITS WAY
SLOWLY EAST INTO OUR REGION WEDNESDAY AND WEDNESDAY NIGHT AND
THROUGH THE REGION THROUGH THURSDAY NIGHT. WEDNESDAY AFTERNOON AND
EVENING WILL BE INTERESTING IF WE CAN RECEIVE MORE SURFACE
HEATING AS THE WARM FRONT BEGINS TO SURGE NORTHWARD. PWATS
..INSTABILITY...AND DEEP LAYER SHEAR ALONG WITH LOW LEVEL TURNING
SHOULD ALL BE ADEQUATE FOR SOME SEVERE STORMS AND HEAVY RAINFALL.
THE SLOW MOVEMENT OF THE UPPER LOW...HIGH PWATS ALONG WITH A DEEP
SOUTH TO NORTH FLOW...COULD HAVE SOME TRAINING STORMS WITH HEAVY
RAINFALL. WITH LOW FLASH FLOOD GUIDANCE COULD HAVE SOME LOCAL
FLOODING. OTHERWISE.. HIGHS WILL BE MOSTLY IN THE UPPER 70S TO MID
80S ON WEDNESDAY AND A LITTLE COOLER ON THURSDAY WITH MORE CLOUDS
AND RAINFALL.

.LONG TERM...FRIDAY THROUGH TUESDAY

UPPER LOW THATS CURRENTLY ROTATING ACROSS THE NORTHERN
ROCKIES/NORTHWEST CONUS WILL SLOWLY SHIFT EAST OVER THE NEXT FEW
DAYS AND BY FRIDAY...WILL STILL BE MOVING EAST ACROSS SOUTHERN
CANADA. WEAK SHORTWAVE ENERGY COMBINED WITH A SUBTLE SFC BOUNDARY
MAY BRING A FEW SHOWERS AND STORMS TO EASTERN PARTS OF THE AREA
FRIDAY INTO FRIDAY NIGHT. PRETTY QUESTIONABLE SETUP HERE THOUGH SO
WILL HAVE LOW POPS. MODELS IN PRETTY GOOD AGREEMENT IN SHOWING
SATURDAY TO BE RATHER QUIET. TEMPERATURES WILL BE MILD/WARM WITH
HIGHS GENERALLY IN THE UPPER 70S TO LOW 80S.

&&

.AVIATION...
06Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

A MIX OF MVFR/VFR STRATUS OVER THE REGION. EXPECT MVFR CIGS TO
IMPACT ALL TAF SITES INTERMITTENTLY TONIGHT AND INTO WEDNESDAY
MORNING. SHOWERS AND THUNDERSTORMS ARE MOVING UP FROM THE SOUTH
TOWARD KATY RIGHT NOW...AND MAY MAKE IT ALL THE WAY TO KATY BEFORE
DISSIPATING. WILL MONITOR THAT. ALSO...STRONG TO SEVERE
THUNDERSTORMS ARE SLOWLY MARCHING ACROSS WESTERN SOUTH DAKOTA AT
THIS TIME AS WELL...AND MAY MAKE IT ALL THE WAY TO KMBG /APPX
1030Z/ AND KPIR /APPX 0930Z/ EARLY THIS MORNING. WILL MONITOR
THAT.

AFTERNOON/EVENING THUNDERSTORMS ARE ALSO POSSIBLE ON
WEDNESDAY...HOWEVER THERE IS ONLY LOW CONFIDENCE IN TIMING AND
EVOLUTION OF STORMS NEAR THE TAF SITES. LINGERING STRATUS MAY
IMPACT DEVELOPMENT THOUGH ALL OTHER PARAMETERS INDICATE THE
ATMOSPHERE WILL BE ABLE TO OVERCOME THE INHIBITION...ESPECIALLY IN
THE EAST. TIMING IS IN QUESTION SIMPLY DUE TO THE MODEL
INCONSISTENCIES IN PROGRESSION OF THE LOW ACROSS THE DAKOTAS WHICH
WILL BE THE MAIN FOCUS POINT. ANY THUNDERSTORMS THAT DO DEVELOP ON
WEDNESDAY WILL LIKELY BE SEVERE AND CAPABLE OF PRODUCING LARGE
HAIL..HEAVY RAIN..AND POSSIBLY EVEN A TORNADO.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

UPDATE...WISE
SHORT TERM...MOHR
LONG TERM...TMT
AVIATION...WISE/DORN

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jun 17, 3:43 AM CST, 23 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
443 AM CDT TUE JUN 17 2014

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-180945-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
443 AM CDT TUE JUN 17 2014 /343 AM MDT TUE JUN 17 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A LOW PRESSURE SYSTEM WILL INTENSIFY OVER THE NEXT COUPLE OF
DAYS...BRINGING ADDITIONAL STORM CHANCES TO THE REGION.
TODAY...STORMS ARE POSSIBLE...MAINLY FOR PARTS OF WESTERN AND
SOUTHERN SOUTH DAKOTA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE LOW PRESSURE SYSTEM MOVES NORTHEAST...CENTERING OVER EAST
CENTRAL SOUTH DAKOTA. STORMS ARE LIKELY...AND SOME MAY BECOME
SEVERE. THE BEST CHANCE OF SEVERE WILL BE ACROSS PARTS OF NORTHERN
AND EASTERN SOUTH DAKOTA. HAIL...WIND AND TORNADOES ARE POSSIBLE
WEDNESDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY TODAY AND WEDNESDAY.

SERR

In the hours before

Local storm report, Jun 18, 2:59 AM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
359 AM CDT WED JUN 18 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0358 AM     TSTM WND GST     TIMBER LAKE             45.43N 101.07W
06/18/2014  E50 MPH          DEWEY              SD   LAW ENFORCEMENT

            NICKLE SIZE HAIL AND 50 MPH WINDS IN TIMBER LAKE

&&

EVENT NUMBER ABR1400429

NWS

The radar

The Aberdeen radar (KABR), 189 km away, was scanning. The volume nearest the first event began at 09:10 UTC.

Open the radar archive at this moment

Event by event

16 hail, 14 thunderstorm wind, 9 flash flood, 5 tornado, 1 funnel cloud. Local standard time, as filed.

Hail, Sully

When
June 18, 3:10 AM CST
Where
Sully County, 1.47 mi W of Gallagher
Measured
1.25 in hail
Reported by
Public
Coordinates
44.720, -100.580

Hail, Sully

When
June 18, 3:50 AM CST
Where
Sully County, 5.4 mi E of Gallagher
Measured
1 in hail
Reported by
Public
Coordinates
44.720, -100.440

Hail, Potter

When
June 18, 4:55 AM CST
Where
Potter County, 8.41 mi NW of Lebanon
Measured
0.88 in hail
Reported by
Public
Coordinates
45.150, -99.910

Hail, Stanley

When
June 18, 6:30 AM MST
Where
Stanley County, 11.8 mi W of Orton
Measured
1 in hail
Reported by
Public
Coordinates
44.710, -101.070

Hail, Dewey

When
June 18, 6:44 AM MST
Where
Dewey County, 9.61 mi SE of Thatcher
Measured
1 in hail
Reported by
Public
Coordinates
44.930, -100.780

Hail, Dewey

When
June 18, 7:15 AM MST
Where
Dewey County, 6.77 mi SE of Thatcher
Measured
1 in hail
Reported by
Public
Coordinates
44.940, -100.850

Hail, Corson

When
June 18, 12:33 PM MST
Where
Corson County, 7.75 mi W of Black Horse
Measured
1 in hail
Reported by
Public
Coordinates
45.710, -101.540

Hail, Corson

When
June 18, 12:47 PM MST
Where
Corson County, 5.18 mi SW of Black Horse
Measured
1 in hail
Reported by
Public
Coordinates
45.670, -101.460

Flash Flood, Corson

When
June 18, 1:15 PM MST to 4:15 PM MST
Where
Corson County, 7.75 mi W of Black Horse to 7.24 mi W of Black Horse
Cause
Heavy Rain
Reported by
Public
Coordinates
45.710, -101.540

Very heavy rains of 3 to 4 inches resulted in flash flooding with a man made dam washed out. Also, the yard was flooded at a residence with water pouring into the basement.

Hail, Walworth

When
June 18, 2:30 PM CST to 2:35 PM CST
Where
Walworth County, 2.07 mi SW of Selby Arpt
Measured
0.88 in hail
Reported by
SHAVE Project
Coordinates
45.448, -100.059

Hail, Walworth

When
June 18, 2:45 PM CST
Where
Walworth County, 2.71 mi NNW of Selby
Measured
0.75 in hail
Reported by
SHAVE Project
Coordinates
45.536, -100.052

Hail, Campbell

When
June 18, 3:45 PM CST to 3:50 PM CST
Where
Campbell County, 7.16 mi ESE of Herreid
Measured
0.88 in hail
Reported by
SHAVE Project
Coordinates
45.775, -99.944

Hail, Campbell

When
June 18, 3:48 PM CST
Where
Campbell County, 6 mi SW of Artas
Measured
1 in hail
Reported by
Public
Coordinates
45.820, -99.910

Flash Flood, Campbell

When
June 18, 5:00 PM CST to 8:00 PM CST
Where
Campbell County, 5.18 mi SW of Herreid to 4.69 mi NW of Mound City
Cause
Heavy Rain
Reported by
Public
Coordinates
45.780, -100.150

Two inches of rain in less than 30 minutes brought flash flooding with water in several outbuildings along with water flowing into the basement of the house.

Funnel Cloud, Hand

When
June 18, 5:02 PM CST to 5:03 PM CST
Where
Hand County, 17.32 mi W of Danforth
Reported by
Emergency Manager
Coordinates
44.250, -99.230

Tornado, Hyde

When
June 18, 5:05 PM CST to 5:15 PM CST
Where
Hyde County, 4.1 mi E of Stephan to 4.18 mi E of Stephan
Rating
EF1
Path length
0.73 mi
Path width
40 yd
Reported by
NWS Storm Survey
Coordinates
44.251, -99.367

A tornado touched down east of Stephan damaging two homes. The main home at the residence had part of its metal roof taken off, while a secondary home lost its entire roof structure. A wooden barn had its main door blown in resulting in a lifting of the roof structure. This allowed the exterior walls to collapse with the roof then settling back down on the debris. A metal machine shed was destroyed along with a semi-tractor trailer blown over on its side. As the tornado continued north, a tree grove suffered extensive damage with numerous trees being topped and large branches broken off.

Tornado, Buffalo

When
June 18, 5:07 PM CST to 5:15 PM CST
Where
Buffalo County, 11.66 mi NE of Ft Thompson to 13.68 mi NE of Ft Thompson
Rating
EF0
Path length
2 mi
Path width
400 yd
Reported by
NWS Storm Survey
Coordinates
44.180, -99.280

A tornado developed in Buffalo county and grew in size to approximately a quarter mile wide as it tracked northeast in open country. The tornado tracked two miles before dissipating near the Hand county line. The tornado did hit a shelter belt causing tree damage with several softwood trees uprooted along with large branches broken.

Tornado, Buffalo

When
June 18, 5:45 PM CST to 5:50 PM CST
Where
Buffalo County, 3.07 mi E of Gann Vly to 3.63 mi E of Gann Vly
Rating
EF0
Path length
0.65 mi
Path width
250 yd
Reported by
Storm Chaser
Coordinates
44.023, -98.939

A tornado touched down in open country east of Gann Valley with no damage reported.

Thunderstorm Wind, Buffalo

When
June 18, 5:51 PM CST
Where
Buffalo County, 1.49 mi E of Gann Vly
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.030, -98.970

Sixty mph winds were estimated by a trained spotter.

Tornado, Hand

When
June 18, 6:00 PM CST to 6:05 PM CST
Where
Hand County, 6.88 mi SSW of Ree Hgts to 6.68 mi SSW of Ree Hgts
Rating
EF0
Path length
0.21 mi
Path width
75 yd
Reported by
Public
Coordinates
44.433, -99.268

A tornado touched down southwest of Ree Heights causing some roof damage to an outbuilding with about one-third of the roofing material removed. The tornado also damaged several trees in a nearby shelter belt.

Tornado, Faulk

When
June 18, 6:00 PM CST to 6:05 PM CST
Where
Faulk County, 3.53 mi SSW of Cresbard to 2.46 mi SSW of Cresbard
Rating
EF0
Path length
1.17 mi
Path width
75 yd
Reported by
Airplane Pilot
Coordinates
45.122, -98.995

A tornado was confirmed by aerial photography from a local pilot. The tornado scoured a path through some crops.

Thunderstorm Wind, McPherson

When
June 18, 6:05 PM CST
Where
McPherson County, 8.77 mi W of Long Lake
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
45.860, -99.410

Flash Flood, Corson

When
June 18, 6:30 PM MST to 8:00 PM MST
Where
Corson County, 7.6 mi S of Wakpala to 8.13 mi S of Wakpala
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
45.560, -100.530

Very heavy rains brought flash flooding with water running over U.S. Highway 12 west of the Grand River Casino.

Flash Flood, Walworth

When
June 18, 7:35 PM CST to 9:35 PM CST
Where
Walworth County, 1.48 mi NW of Mobridge to 1.41 mi NW of Mobridge
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
45.545, -100.452

Flash flooding from very heavy rains of 3 to 4 inches resulted in the closing of Highway 12 west of Mobridge.

Thunderstorm Wind, Spink

When
June 18, 7:48 PM CST
Where
Spink County, 3.69 mi SE of Ashton
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
44.960, -98.450

Sixty mph winds blew the door in on a barn.

Thunderstorm Wind, Spink

When
June 18, 8:03 PM CST
Where
Spink County, 0.85 mi NW of Mellette
Measured
75 kt (86 mph) measured gust
Reported by
Mesonet
Coordinates
45.160, -98.510

Thunderstorm Wind, Brown

When
June 18, 8:05 PM CST
Where
Brown County, 3.49 mi S of Richmond
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
45.470, -98.620

Thunderstorm Wind, Brown

When
June 18, 8:24 PM CST
Where
Brown County, Groton
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.450, -98.100

Sixty mph winds were estimated in Groton.

Thunderstorm Wind, Spink

When
June 18, 8:25 PM CST
Where
Spink County, 5.4 mi W of Conde
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
45.160, -98.210

Sixty mph winds were estimated by the public.

Thunderstorm Wind, Brown

When
June 18, 8:40 PM CST
Where
Brown County, 1.94 mi E of Bath
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
45.470, -98.290

Several two-foot diameter trees were blown down east of Bath by seventy mph winds.

Thunderstorm Wind, Brown

When
June 18, 8:45 PM CST
Where
Brown County, 2.52 mi WNW of Groton Muni Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
45.540, -98.150

Sixty mph winds downed several large branches.

Flash Flood, Spink

When
June 18, 10:00 PM CST to June 19, 1:00 AM CST
Where
Spink County, 0.85 mi NE of Brentford to 1.52 mi ENE of Brentford
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
45.160, -98.320

Very heavy rains of 2 to 3 inches resulted in water over topping several secondary roads along with a few creeks coming out of their banks.

Flash Flood, Roberts

When
June 18, 11:33 PM CST to June 19, 5:00 AM CST
Where
Roberts County, 0.69 mi S of Sisseton to 0.87 mi S of Sisseton
Cause
Heavy Rain
Reported by
COOP Observer
Coordinates
45.660, -97.050

Very heavy rains of over 4 inches brought water over some turn lanes on Highway 10 through Sisseton. There was also a lot of standing water in the parking lot and up to the restaurant at the edge of town with the creek near its banks.

Flash Flood, Grant

When
June 19, 3:00 AM CST to 6:00 AM CST
Where
Grant County, Milbank to 1.32 mi SSW of Milbank
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
45.220, -96.630

Numerous county roads were over topped around Milbank along with a few culverts being washed out. A quick 2 to 3 inches of rain brought on the flash flooding.

Thunderstorm Wind, Clark

When
June 19, 3:40 AM CST
Where
Clark County, 0.98 mi E of Raymond
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.920, -97.900

A large tree limb was downed by sixty mph winds.

Thunderstorm Wind, Day

When
June 19, 4:00 AM CST
Where
Day County, 3.9 mi W of Lily
Measured
56 kt (64 mph) measured gust
Reported by
Law Enforcement
Coordinates
45.180, -97.780

Flash Flood, Day

When
June 19, 5:00 AM CST to 7:00 AM CST
Where
Day County, 2.84 mi SE of Andover to 3.85 mi SSE of Andover
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
45.370, -97.880

Very heavy rains of 4 to 5 inches flooded a road southeast of Andover.

Flash Flood, Day

When
June 19, 5:55 AM CST to 8:30 AM CST
Where
Day County, 5.41 mi SSW of Roslyn to 4.8 mi SSW of Roslyn
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
45.430, -97.550

Very heavy rains of over 4 inches brought water over several roads southwest of Roslyn.

Hail, Stanley

When
June 19, 12:55 PM MST
Where
Stanley County, 4.82 mi NNE of Sansarc
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.560, -100.980

Hail, Sully

When
June 19, 4:05 PM CST
Where
Sully County, 7.17 mi ESE of Agar
Measured
1 in hail
Reported by
Public
Coordinates
44.800, -99.930

Thunderstorm Wind, Potter

When
June 19, 4:46 PM CST
Where
Potter County, 14.24 mi SE of Lebanon
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
44.920, -99.580

Sixty mph winds brought some tree limbs down.

Thunderstorm Wind, Hyde

When
June 19, 4:47 PM CST
Where
Hyde County, 16.59 mi N of Highmore Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.770, -99.440

Sixty mph winds were estimated with no damage reported.

Thunderstorm Wind, Codington

When
June 19, 7:17 PM CST
Where
Codington County, 4.23 mi NE of Wallace
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.130, -97.420

Sixty-five mph winds were estimated.

Hail, Day

When
June 19, 7:20 PM CST
Where
Day County, 9.69 mi S of Waubay
Measured
1.25 in hail
Reported by
Public
Coordinates
45.190, -97.330

Hail, Grant

When
June 19, 7:44 PM CST
Where
Grant County, 4.52 mi NE of Hiland
Measured
1 in hail
Reported by
Public
Coordinates
45.230, -97.140

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2014Every state in 2014This day in weather historyThe tornado archive for South Dakota, 2014Warnings in South Dakota, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 529112, 529114, 529155, 529152, 529153, 529154, 529157, 529159, 529030, 530562, 530565, 530569, 529160, 529036, 529109, 529174, 529179, 529381, 529198, 529383, 529385, 529386, 529053, 529060, 529387, 529388, 529393, 529399, 529402, 529188, 529190, 529065, 529071, 529076, 529196, 529401, 529081, 529084, 529161, 529163, and more.